Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can a low red blood count cause severe fatigue?
Jul 2, 2003

My fatigue level has been increasing over the past months. Somedays it's hard to get out of bed, much less do anything. My last blood work showed a red blood count of 3.6 (low end of normal is 4.4 million/mm). My hematocrit and hemoglobin are in normal range. I take Combivir and 3 medicines for hypertension (240 mg verapamil, 50 mg atenolol, and HCTZ).

My doctor doesn't seem too worred about the red blood count number. And he says the fatigue is probably a combination of the AZT, blood pressure meds, and HIV itself. Okay, but that still doesn't make me feel any more energetic. Somedays I feel like I just don't want to go on feeling like this (maybe throw in depression to the mix).

Any ideas? Help!

Response from Dr. Frascino

Hi,

Ideas? Oh sure, lots!

First off, check to see if the physician who is treating you is an HIV/AIDS specialist. Im quite concerned that you are only on Combivir for your HIV disease. This is suboptimal therapy. Combivir can be used for PEP (post-exposure prophylaxis) to help prevent infection after a significant exposure; however, it should not be used as sole therapy to treat established HIV disease. A third medication is required (generally a non-nucleoside reverse transcriptase inhibitor or protease inhibitor).

Second, have your red blood cell counts been drifting down since youve been on Combivir? Combivir contains AZT as one of its components, and AZT can suppress the production of new red blood cells, eventually leading to anemia. Check your previous blood tests and look for a trend. If your hemoglobin falls below the normal range (12 g/dL for women and 14 g/dL men), you have 2 options. Switch off the AZT or treat the anemia with Procrit, a medication that stimulates the production of additional new red blood cells.

Third, how well is your HIV controlled? Are your T-cells up and viral load undetectable? If not, you may need a resistance test (phenotype and/or genotype) and possible change in HIV meds. Resistance can occur readily if you are only on Combivir. Bringing your HIV disease under better control could improve your fatigue.

Next, other common causes of fatigue in the setting of HIV disease should be considered:

1. Yes, depression and psychological causes of fatigue should be evaluated and treated (counseling and/or medications). 2. An unrecognized infection. 3. Hormonal problems, such as low testosterone, adrenal insufficiency, or low production of thyroid hormone. 4. Medication side effects not only those of HIV meds, but also of other prescription and non-prescription products. 5. Inadequate diet, sleep, and/or exercise.

Your HIV/AIDS specialist should evaluate these common causes first. Once thats done, if youre still having problems, write back and Ill give you another handful of "ideas." Good luck.

Dr. Bob


Previous
in network with only 1 doctor
Next
How are you?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement